MAUDE Adverse Event Report: COOK ENDOSCOPY ACROBAT® 2 CALIBRATED TIP WIRE GUIDE; OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK ENDOSCOPY ACROBAT® 2 CALIBRATED TIP WIRE GUIDE; OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Model Number G47616
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 05/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: sphincterotome, unknown make or model.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: as reported by the physician, the patient's condition "diverticulum, stones, and aged tissue" contributed to the perforation by the wire guide.A device failure was not alleged.The instructions for use include the following: "potential adverse events associated with ductal cannulation and bridging of structures include, but are not limited to: perforation, pancreatitis, bleeding, or tissue inflammation." prior to distribution, all acrobat® 2 calibrated tip wire guide are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook acrobat® 2 calibrated tip wire guide.The following was initially reported: the wire bent within the procedure and perforated the papilla laterally [from the inside].The following further information was received regarding this event: the papilla was lifted with the sphincterotome and cannulated with the wire guide.The wire was advanced under fluoroscopy, and then it ¿snapped into a loop¿ and perforated the papilla from the inside.Cannulation was difficult and the patient had a diverticulum near the papilla.The patient also had stones that caused difficulty with cannulation.There was no intervention or additional procedures performed due to the perforation.The perforation was a ¿microperforation¿ and it did not require any further treatment, hemostasis, or other procedures.The physician is unsure if the tip of the wire guide came through to the duodenum and fully perforated the tissue.The physician¿s thoughts are that the microperforation would have happened with any wire guide, due to the patient¿s conditions (diverticulum, stones, and aged tissue).The physician also reported that they continued with the sphincterotomy and stone removal procedure.The following question was asked to the physician involved, "does the physician believe that wire guide caused or was contributory to the perforation? and answered, "no." while the physician stated that it was not an issue of the wire guide and that this event would have happened with every other wire guide, a cook awg2-35-450 was used during a procedure where a microperforation occurred.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook acrobat® 2 calibrated tip wire guide.The following was initially reported: the wire bent within the procedure and perforated the papilla laterally [from the inside].The following further information was received regarding this event: the papilla was lifted with the sphincterotome and cannulated with the wire guide.The wire was advanced under fluoroscopy, and then it ¿snapped into a loop¿ and perforated the papilla from the inside.Cannulation was difficult and the patient had a diverticulum near the papilla.The patient also had stones that caused difficulty with cannulation.There was no intervention or additional procedures performed due to the perforation.The perforation was a ¿microperforation¿ and it did not require any further treatment, hemostasis, or other procedures.The physician is unsure if the tip of the wire guide came through to the duodenum and fully perforated the tissue.The physician¿s thoughts are that the microperforation would have happened with any wire guide, due to the patient¿s conditions (diverticulum, stones, and aged tissue).The physician also reported that they continued with the sphincterotomy and stone removal procedure.The following question was asked to the physician involved, "does the physician believe that wire guide caused or was contributory to the perforation?" and answered, "no." while the physician stated that it was not an issue of the wire guide and that this event would have happened with every other wire guide, a cook awg2-35-450 was used during a procedure where a microperforation occurred.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient experienced a microperforation due to patient conditions.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved was unable to confirm the clinical complications during placement due to the limitations of a laboratory setting, but was able to confirm the wire guide was bent.The report indicates "the wire bent within the procedure and perforated the papilla laterally." the wire was returned with a two (2) bends in the distal end of the wire.The bends were located at one (1) cm and at twenty (20) cm on the distal end of the wire.The bends were characteristic of a wire guide that had been used during a procedure.No other anomalies were detected with the device.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.As supported by the physician, the patient's condition "diverticulum, stones, and aged tissue" contributed to the perforation by the wire guide.A device failure was not identified.The instructions for use includes the following: "potential adverse events associated with ductal cannulation and bridging of structures include, but are not limited to: perforation, pancreatitis, bleeding, or tissue inflammation." prior to distribution, all acrobat® 2 calibrated tip wire guide are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
ACROBAT® 2 CALIBRATED TIP WIRE GUIDE
Common Device Name
OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7589926
Report Number1037905-2018-00247
Device Sequence Number1754166
Product Code OCY
UDI-Device Identifier00827002476165
UDI-Public(01)00827002476165(17)210212(10)W4029911
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG47616
Device Catalogue NumberAWG2-35-450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/17/2018
Device Age3 MO
Event Location Hospital
Initial Date Received by Manufacturer 05/17/2018
Supplement Date Received by Manufacturer06/12/2018
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date07/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF 160VR ENDOSCOPE